[Revised March 11, 2019]
I’ve been taking Cymbalta for 8 years. My cost benefit analysis has really changed over time. At first, the only negative was the high cost of this prescription drug. The benefit was less pain and softer tinnitus. I never thought about the cost in possibly permanent side effects from taking Cymbalta for so many years. Would I still have taken Cymbalta if I knew then what I know now?
After my zombification by the prescription drug Lyrica in 2012, I was really nervous when Dr. Rheumatologist recommended Cymbalta. For a severe flare-up of nervous system pain, hyperacusis (sound sensitivity), and light sensitivity.
I filled the prescription. The listed side effects included possible twitches, tremors, and depression. And Cymbalta is in the American Tinnitus Association list of ototoxic drugs that may possibly affect the ears. When I woke up the morning after starting Cymbalta, my tinnitus was softer. It was an unexpected miracle.
I started with a small dose, and gradually increased it as recommended by Dr. Doctor. My tinnitus, hyperacusis, and light sensitivity slowly reversed to where they were before the bad spell. I’m not saying everyone with these symptoms should rush out and try Cymbalta. But if you are having other nervous system symptoms along with T or other hypersensitivity, then it might be worth discussing with your doctor.
For me, Cymbalta is not ototoxic. It is otofriendly. It helps calm my overactive nervous system. In addition to softer T, I have less pain and less fatigue. Cymbalta improved my quality of life and ability to cope.
I always had some twitches and tremors. Ever since I was a child. Since 2012, they’ve become much worse. For example, now I shake so much that airport security can tell it’s a physical condition and not flying nerves.
The last time I flew, I tried to give the agent my passport when a twitch hit. I won’t say I threw them at the agent like a slice of processed cheese hitting a toddler in the face (as in the latest YouTube contest). The agent caught it without comment, as if every traveller threw their passports when requested.
The agent needed to see my boarding passes too. After examining everything, they put all the paperwork on the shelf for me to pick up. I tried when a bigger twitch hit. Papers flew at the agent, blown like a tornado inside their cubby, forcing them to pick everything up and hand them back.
It’s embarassing. People suspect I’m drunk or high. My family laugh when I twitch around the house, huge full body tremors, sometimes lasting several seconds. It’s a bit painful, like being mildly electrocuted, frozen in the force of the current.
My doctor reminded me that twitches and tremors can be a side effect of Cymbalta. I was relieved.
“So if I wean off Cymbalta, I’ll go back to the way I was?” I ask hopefully.
Serious face. “It’s probably permanent.”
Cost benefit analysis: Is softer tinnitus worth twitches and tremors that will likely never get better?
I don’t know. I think I’d rather have louder tinnitus.
There’s no guarantee Cymbalta will help anybody’s tinnitus (or hyperacusis). If you’re taking Cymbalta, keep in mind some of the physical side effects are not fun. With longterm use, side effects may be permanent. People should consider that for any Cymbalta tinnitus cost benefit analysis.
What’s the latest on hearing health drugs or natural tinnitus-hyperacusis treatments? What coping tools are now available? Find out in Jan’s latest book. Click the cover at left to learn more.
Jan L. Mayes
Author, audiologist, educator, quiet activist, playing with words.